Patients with Atrial Fibrillation Are at High Risk of Medication Noncompliance

Article

Study results presented at AHA 2013 show that nearly half of patients with nonvalvular atrial fibrillation (NVAF) are at high risk of discontinuing their medications. However, patients taking novel anticoagulants such as dabigatran or rivaroxaban were less likely to stop their medications.

DALLAS—Nov. 18 --Patients with non-valvular atrial fibrillation (NVAF) are at higher risk for discontinuing their medications, which makes them even more likely to have poor outcomes, according to a study presented at the 2013 American Heart Association Scientific Sessions.

Sameer R. Ghate, MD, and researchers from the University of Utah, Salt Lake City and colleagues retrospectively reviewed data from a MarketScan insurance claims database identifying eligible patients during the period Oct 2010 to Jul 2012. The study was presented at a poster session on November 17, 2013.

Patients were eligible for inclusion if they were started on an oral anticoagulant in the study period, were 18 years old, had a diagnosis of atrial fibrillation (AF; ICD-9 code 427.31 or 472.32), and had at least 6 months of continuous enrollment after oral anticoagulant initiation, according to Ghate.

Exclusion criteria included valvular heart disease or cardiac surgery during the 12 month pre-index period.

Patients were followed until an interruption in continuous enrollment, a switch or discontinuation of index treatment, or end of the study, whichever occurred earliest.

Researchers defined discontinuation as no prescription for index drug within 60 days of last days’ supply of last prescription. The authors analyzed the data to assess factors associated with medication discontinuation.

The study breakdown of 12,129 eligible patients included a group of 8,143 (67.1%) patients who were taking warfarin, compared to 3,986 (32.9%) patients who were on the novel oral anticoagulants (NOACs) dabigatran or rivaroxaban.

During the study period, there were 304 (2.5%) patients who switched oral anticoagulants during follow-up and thus were not part of the analysis.

According to the authors, nearly half (47.3%) of patients discontinued their anticoagulant medication during follow up, with a mean time to discontinuation of 120 days from medication initiation.

After adjusting for demographic and clinical factors, the authors found that the following groups of patients were statistically less likely to discontinue their anticoagulant medication:

  • Patients taking dabigatran or rivaroxaban (HR= 0.91, CI: 0.86-0.97)
  • Older patients ( 65 vs. 18 to 34, HR=0.32, CI: 0.24-0.43)
  • Patients with diabetes (HR= 0.84, CI: 0.77-0.90)
  • Patients who had experienced prior stroke or transient ischemic attack (HR= 0.65, CI: 0.56-0.75)
  • Patients who had prior pulmonary embolism (HR= 0.71, CI: 0.58-0.88)
  • Patients with congestive heart failure (HR= 0.80, CI: 0.74-0.87)

However, the authors found that patients with prior bleeding events were “significantly more likely to discontinue” their anticoagulant medication (HR= 1.20, CI: 1.08-1.34).

In their discussion of these results, the authors wrote “The risk of discontinuation of oral anticoagulant treatment among NVAF patients was high. Patients on NOACS compared to warfarin and those with several comorbid conditions had significantly lower risk of discontinuation, while those with prior bleeding were more likely to discontinue.”

Recent Videos
Charles C. Wykoff, MD, PhD: Interim Analysis on Ixo-Vec Gene Therapy for nAMD | Image Credit: Retina Consultants of Texas
Edward H. Wood, MD: Pharmacodynamics of Subretinal RGX-314 for Wet AMD | Image Credit: Austin Retina Associates
Dilsher Dhoot, MD: OTX-TKI for NPDR in Interim Phase 1 HELIOS Results  | Image Credit: LinkedIn
Katherine Talcott, MD: Baseline EZ Integrity Features Predict GA Progression | Image Credit: LinkedIn
Veeral Sheth, MD: Assessment of EYP-1901 Supplemental Injection Use in Wet AMD | Image Credit: University Retina
Brendon Neuen, MBBS, PhD | Credit: X.com
HCPLive Five at ADA 2024 | Image Credit: HCPLive
Ralph DeFronzo, MD | Credit: UT San Antonio
Signs and Symptoms of Connective Tissue Disease
Timothy Garvey, MD | Credit: University of Alabama at Birmingham
© 2024 MJH Life Sciences

All rights reserved.